Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Hiv Treatment And Liver Problems

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
The Well Project

Caring for Your Liver if You Have HIV/AIDS

Table of Contents Liver Basics Symptoms of Liver Damage Tests for Liver Damage The Liver and HIV Liver Disease and Women Caring for Your Liver Taking Care of Yourself Liver Basics Your liver is one of the most important organs in your body. It is also the largest -- about the size of a football. It is protected from injury behind the lower right section of your ribs. The liver acts as your body's chemical processing...
Ask the Experts

Treatment causing liver problems

Doctor Stryker, I am a person like many others who has failed treatment with most all of the available drugs. I will soon start on the expanded access program for ABT-378. I have had a liver biopsy because of past use of norvir with sustiva that...
Rick Stryker, M.D., M.P.H.

Response from Rick Stryker, M.D., M.P.H.

University of California Los Angeles School of Medicine
It sounds like you and your doctor have some difficult choices to make. Many of the antiretrovirals have the potential to cause liver problems, and protease inhibitors are certainly in this category. Usually, this amounts to increases in the blood... Read more »

liver problems

my brother just told me that he is hiv+. He has known for 4 months. He hasn't started treatment as of yet but he has spoken with a doctor. He was told that there is something wrong with his liver.Is this an affect of the hiv?...
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
Thanks for your post.While HIV itself doesn't usually cause liver problems, there are a host of associated conditions, like hepatitis viral infections, drug toxicity and others that could be causing your brother's issues.I'd need more... Read more »

Resuming meds after liver problems

Hi Doctor, and thank you for your continuing great advice on this forum.I was taking the Truvada - Sustiva combination from early 2005 and it was extremely effective -- I went from 180 CD4 and 100000+ viral load to 400 CD4 and undetectable viral...
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
Hello and thanks for your post.Based on what you've described, I'd think that it's pretty clear that your significant liver toxicity wasn't due to your HIV medications, but rather something else. Otherwise, one would expect to... Read more »

Waiting for liver enzymes to get better before starting treatment

I have a good friend who has been poz about 20 years and never really been on the meds. His numbers have gone to hell in the last year or so and needs to start something soon. Here is the problem, he says his doctor wants to wait for his liver...
Benjamin Young, M.D., Ph.D.

Response from Benjamin Young, M.D., Ph.D.

Rocky Mountain CARES
Dear Rob, thank you for your post and question.Your friend is lucky to have a friend who cares about his health, like you.I suppose that the answer to your question depends a lot on the details-- specifically, why are his liver function tests... Read more »
Connect With Others

Liver problems, any relation?

Posted by Anonymous, 2 Replies
Hi guys, How good to have you out there to share my worries.
After a high risk sexual relation over 3 months ago, I have had a flue on 2 occassions, once after 4 weeks, and then after 10 weeks.
I have had 3 hiv tests done, at 2 weeks, 4 weeks and 12... Read more »

Liver-Related Deaths More Common Among HIV+

Posted by ScotCharles, 1 Reply
Yet more reason to be cautious about use of HAART and to work on liver health by not drinking alcohol, not smoking, and maintaining a healthy weight.

COMPLICATIONS OF HIV/HAART

Liver-Related Deaths More Common Among HIV-Infected Patients After... Read more »

Joint Pain caused by liver, HIV, meds, arthritis?

Posted by ScotCharles, 3 Replies
Has anyone experienced joint pain that was diagnosed as relating to either HIV or the meds? Don't laugh now, but my elbows are warm to the touch, and I have a burning pain in them. I have liver problems which cause my right shoulder and the right... Read more »

Elevated liver enzymes.

Posted by Mark100, 1 Reply
Hey guys I just have a question regarding elevated liver enzymes. I contracted hiv in early December of last year and ever since my liver enzymes have been elevated. I don't drink except the occasional drink on the weekends, I don't smoke or do... Read more »